Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 17, NWS Billings, MT

October 24, 2017Golden Valley County, Wheatland County, Montana

NWS Billings, MT issued this high wind warning at Oct 24, 2017, 3:17 PM MDT for Golden Valley County, Wheatland County, Montana. It took effect at Oct 25, 2017, 10:00 AM MDT. It was in force for 20 hr. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2017, 3:17 PM MDT (21:17 UTC)
In effect from
Oct 25, 2017, 10:00 AM MDT
Expired
Oct 26, 2017, 5:34 AM MDT
In force
20 hr
Issued by
NWS Billings, MT

Counties Golden Valley County, MT, Wheatland County, MT

The radar

The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 25, 12:00 PM MDTNON-TSTM WND GST 584 W Harlowton, MT
Oct 25, 12:15 PM MDTNON-TSTM WND GST 644 W Harlowton, MT
Oct 25, 12:15 PM MDTNON-TSTM WND GST 644 W Harlowton, MT
Oct 25, 12:15 PM MDTNON-TSTM WND GST 644 W Harlowton, MT
Oct 25, 10:04 PM MDTNON-TSTM WND GST 53Judith Gap, MT
Oct 25, 11:58 PM MDTNON-TSTM WND GST 64Judith Gap, MT
Oct 25, 11:58 PM MDTNON-TSTM WND GST 64Judith Gap, MT
Oct 25, 11:58 PM MDTNON-TSTM WND GST 64Judith Gap, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2248 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

164 
WWUS75 KBYZ 242117
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
317 PM MDT Tue Oct 24 2017

MTZ028-041-063-252200-
/O.UPG.KBYZ.HW.A.0004.171025T1800Z-171026T1200Z/
/O.NEW.KBYZ.HW.W.0004.171025T1600Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
317 PM MDT Tue Oct 24 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 6 AM MDT
THURSDAY...

The National Weather Service in Billings has issued a High Wind
Warning...which is in effect from 10 AM Wednesday to 6 AM MDT
Thursday. 

* IMPACTS...Dangerous crosswinds possible on Highway 191 from Big
  Timber to Harlowton and Judith Gap. Loose objects blown around 
  could cause damage. Tree and power line damage is possible. 

* TIMING...Wednesday and Wednesday night.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route

&&

$$

MTZ065-066-252200-
/O.CON.KBYZ.WI.Y.0013.171025T0600Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
317 PM MDT Tue Oct 24 2017

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT WEDNESDAY NIGHT...

* IMPACTS...Dangerous crosswinds on Interstate 90 from 
  Livingston to Springdale, and on rural roads near Nye. 

* TIMING...Late tonight through Wednesday evening. Highest gusts 
  expected during the day Wednesday. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult...especially for
high profile vehicles. Secure any loose items that may be
displaced by the wind.

&&

$$

http://weather.gov/Billings
5 follow-up statements
369 
WWUS75 KBYZ 250915
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
315 AM MDT Wed Oct 25 2017

MTZ028-041-063-260915-
/O.CON.KBYZ.HW.W.0004.171025T1600Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
315 AM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 AM MDT THURSDAY...

* IMPACTS...Dangerous crosswinds possible on Highway 191 from Big
  Timber to Harlowton and Judith Gap. Loose objects blown around 
  could cause damage. Tree and power line damage is possible. 

* TIMING...Today and tonight.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use caution
or consider an alternate route.

&&

$$

MTZ065-066-260600-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
315 AM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* IMPACTS...Dangerous crosswinds on Interstate 90 from Livingston
  to Springdale, and on rural roads near Nye. 

* TIMING...Today through this evening. Highest gusts expected
  during the day. 

* WINDS...Gusts to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Secure any loose items that may be displaced by
the wind.

&&

$$

http://weather.gov/Billings
442 
WWUS75 KBYZ 252129
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
329 PM MDT Wed Oct 25 2017

MTZ028-041-063-261200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
329 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

* Observations: Wind gusts of 55 to 65 mph have occurred in the 
  area this afternoon.

* IMPACTS...Dangerous crosswinds on Highway 191 from Big Timber 
  to Harlowton and Judith Gap. Loose objects blown around could 
  cause damage. Tree and power line damage is possible. 

* TIMING...Through tonight.

* WINDS...West to northwest gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route.

&&

$$

MTZ065-066-260600-
/O.CON.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
329 PM MDT Wed Oct 25 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* Observations: Wind gusts of 55 to 65 mph have occurred from
  Livingston to Nye.

* IMPACTS...Dangerous crosswinds on Interstate 90 from 
  Livingston to Springdale, and on rural roads near Nye. 

* TIMING...Through this evening. Highest gusts expected through
  early evening.

* WINDS...Gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high
profile vehicles. Secure any loose items that may be displaced by
the wind.

&&

$$

http://weather.gov/Billings
491 
WWUS75 KBYZ 260253
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
853 PM MDT Wed Oct 25 2017

MTZ065-066-260400-
/O.CAN.KBYZ.WI.Y.0013.000000T0000Z-171026T0600Z/
Livingston Area-Beartooth Foothills-
Including the cities of Livingston, Fishtail, and McLeod
853 PM MDT Wed Oct 25 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Billings has cancelled the Wind
Advisory. 

While winds gusting up to 50 mph will still be possible through
the remainder of the evening, the strongest winds have ended.

$$

MTZ028-041-063-261200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-Judith Gap-
Including the cities of Harlowton, Big Timber, and Judith Gap
853 PM MDT Wed Oct 25 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY...

* Observations: Wind gusts of 55 to 65 mph occurred in the area 
  this afternoon. 

* IMPACTS...Dangerous crosswinds on Highway 191 from Big Timber 
  to Harlowton and Judith Gap. Loose objects blown around could 
  cause damage. Tree and power line damage is possible. 

* TIMING...Through tonight.

* WINDS...Northwest to north gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use
caution or consider an alternate route.

&&

$$

http://weather.gov/Billings
961 
WWUS75 KBYZ 260830
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
230 AM MDT Thu Oct 26 2017

MTZ028-041-260930-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Southern Wheatland-Northern Sweet Grass-
Including the cities of Harlowton and Big Timber
230 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds have decreased and thus the warning has been cancelled.
Expect gusts of 20 to 35 mph today.

$$

MTZ063-261200-
/O.CON.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Judith Gap-
Including the city of Judith Gap
230 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM MDT EARLY THIS
MORNING...

* IMPACTS...Dangerous crosswinds on Highway 191 through Judith 
  Gap. Loose objects blown around could cause damage. Tree and 
  power line damage is possible. 

* TIMING...Through the remainder of the night.

* WINDS...Northerly gusts of 50 to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds of these magnitudes can cause property damage without extra
precautions. Motorists in high profile vehicles should use 
caution or consider an alternate route.

&&

$$

http://weather.gov/Billings
356 
WWUS75 KBYZ 261134
NPWBYZ

URGENT - WEATHER MESSAGE
National Weather Service Billings MT
534 AM MDT Thu Oct 26 2017

MTZ063-261245-
/O.CAN.KBYZ.HW.W.0004.000000T0000Z-171026T1200Z/
Judith Gap-
Including the city of Judith Gap
534 AM MDT Thu Oct 26 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the High
Wind Warning. 

Winds at Judith Gap have decreased but will still gust between 30
and 45 mph this morning. Travels should be prepared for gusty
winds.

$$

http://weather.gov/Billings

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Oct 24, 3:12 PM MDT, 5 minutes earlier.

Area forecast discussion, Oct 24, 3:12 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Billings MT
312 PM MDT Tue Oct 24 2017

.SHORT TERM...valid for Wed and Thu...

Upper ridge sitting firm from California to southern British
Columbia. This ridge was in the process of flattening out as a
strong shortwave invades the western British Columbia shore. This
strong shortwave will produce our active weather late tonight
through Thursday.

The shortwave mentioned above swings across southwest Canada
tonight and induces strong surface pressure falls over the
northern Rockies. The strongest falls will occur over southern
Canada and this will form a strong lee through and produce gap
winds for Livingston and Nye. Strongest surface pressure falls
occur late tonight and Wednesday morning. This should allow winds
to hit Advisory criteria at Livingston and along the Beartooth
foothills. The gap flow event turns into a strong mixing wind
event late Wednesday morning, as the surface pressure rises slides
into the Dakotas, and 50kt winds at 700mb move in. Will keep the
current Wind Advisory in place. 700mb winds to 50kts and a
favorable surface pressure gradient should allow locations from
Big Timber to Harlowton to Judith Gap, to reach 60 mph winds by
Wednesday afternoon. These winds will remain very strong Wednesday
evening as a cold front moves in. Will therefore, upgrade the
High Wind Watch to a Warning for these locations. The rest of
southern Montana and northern Wyoming will have wind gusts
increasing to 45 mph in the afternoon with deep mixing.

A strong cold front will rocket through the area Wednesday
evening, switching winds to the northwest. Dry low levels, and
powerful surface pressure rises behind the front, will cause winds
to gust to 50 mph Wednesday evening. The area that will need
close monitoring will be over the east where 850mb winds were
progged at 50kts. Ascent behind the cold front may keep these
winds off the surface and will therefore not issue wind highlights
for the rest of the area at this time. That being said, a stray
gust or two of 60 mph can not be ruled out. Evening and midnight
crews will need to take a closer look at this with additional
model data coming in.

The flow will turn upslope Wednesday night and 850mb temperatures
crash to below zero after midnight. Ascent with the front will
develop scattered rain showers Wednesday evening, that will turn
to snow showers after midnight. The best chance of seeing a period
of snow showers, with some light accumulations, will be along the
east slopes and over the higher terrain. Locations like Red Lodge
could pick up a quick inch or two of snow. The atmosphere will
start out pretty dry and this could limit precipitation amounts.
Will keep high PoPs over the upslope areas, but keep snow
accumulations down. Will linger snow showers over the south and
east Thursday morning, with lingering instability, as the trough
axis clears. Thursday will be much cooler as a 1034mb surface high
settles into northeast Montana. The east will have lingering wind
gusts to 40 mph in the morning, with decreasing winds through the
day.

For Fire Weather: A very dry and unseasonably warm day, will
combine with increasing wind and a strong cold frontal passage to
create critical fire weather conditions Wednesday and Wednesday
night. High temperatures will approach record levels in many
locations and humidities will fall well into the teens, with some
sites approaching 10 percent, with a precipitable water amount of
less than a quarter inch moving in. Will upgrade the Fire Weather
Watch to a Red Flag Warning. Will start the Red Flag in the late
morning, as stronger mixing winds should start by then. TWH

.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...

Made a few minor changes to the extended forecast, but with
somewhat low confidence, since models are in poor agreement late
in the period. Weather will be quiet, under dry northerly flow to
start the period, from Friday into Sunday, with a warming trend
on tap.

Models diverge drastically Sunday evening, but generally support
the pattern becoming more unsettled. ECMWF stays dry until Monday
night, while GFS drops a fairly impressive cold front into the
region Sunday evening. Canadian Model also supports front coming
down and producing precip, so did raise pops a bit for this
system. Precip will most likely start a rain, but the airmass is
quite cold, with sub-zero 850mb temps overspreading the region by
12z Monday and persisting through the remainder of the period.
Furthermore timing of the system brings best precip potential
overnight, so precip will change to snow in foothills, and likely
across the plains as well. Lingered ISOLD pops into Monday
afternoon across southern zones, as cold airmass is slow to shift
east out of the region. Models continue to bring pieces of energy
through the region through the remainder of the period, but do not
agree on the details of these waves. GFS continues to reinforce
cold airmass, while ECMWF quickly shifts cold air east. Have
continued with chance POPs Tuesday for approaching system, as did
not want to waffle on slightl pops, but current runs hang precip
north of the region. Expect significant changes to the extended
period, if/when models come into better agreement. AAG

&&

.AVIATION...

Gusty west/northwest winds will lessen over the Plains shortly
after sunset at KBIL/KMLS/KSHR while 30 to 40 kt wind gusts will
continue along the mountain foothills and KLVM through the TAF
period. A strong cold front moves through the region Wednesday
afternoon and will bring the potential for 40 to 50 kt post-
frontal wind gusts. VFR conditions will prevail through the TAF.
Dobbs

&&

.PRELIMINARY POINT TEMP/POPS...

    Wed     Thu     Fri     Sat     Sun     Mon     Tue
-----------------------------------------------------------
BIL 046/076 035/042 026/052 037/063 041/063 033/047 034/048
    00/N    42/J    00/B    11/B    00/U    32/W    13/W
LVM 049/074 032/042 025/054 035/063 039/060 034/047 033/048
    00/N    53/W    00/U    11/U    01/U    32/W    12/W
HDN 038/078 035/041 023/051 032/062 036/064 033/048 030/049
    00/N    33/J    00/B    11/B    01/U    32/W    23/W
MLS 040/075 036/041 020/045 027/057 034/057 032/043 028/047
    00/N    22/W    00/U    11/B    00/U    22/J    22/W
4BQ 039/077 035/039 019/043 027/056 033/061 032/043 030/046
    00/N    23/W    00/U    01/B    01/U    22/W    22/W
BHK 038/072 034/036 019/041 024/051 031/056 031/039 028/043
    00/N    23/J    00/U    01/B    10/U    22/J    22/W
SHR 036/077 033/036 019/046 028/059 034/062 031/045 028/046
    00/N    43/J    00/U    11/B    01/U    33/W    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect from 10 AM Wednesday to 6 AM MDT
      Thursday FOR ZONES 28-41-63.
     Wind Advisory in effect from midnight tonight to midnight MDT
      Wednesday night FOR ZONES 65-66.
     Red Flag Warning in effect from 11 AM to 7 PM MDT Wednesday
      FOR ZONE 117.
     Red Flag Warning in effect from 10 AM Wednesday to 6 AM MDT
      Thursday FOR ZONES 124>133.
WY...Red Flag Warning in effect from 10 AM Wednesday to 6 AM MDT
      Thursday FOR ZONE 274.

&&

weather.gov/billings
Hazardous weather outlook, Oct 24, 3:01 AM MDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
301 AM MDT Tue Oct 24 2017

MTZ028>042-056>058-063>068-WYZ098-099-250915-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
301 AM MDT Tue Oct 24 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Fire weather and strong wind concerns.

* WHERE...Across the region.

* WHEN...Wednesday and Wednesday night.

* ADDITIONAL DETAILS...Wednesday will be warm, dry and windy.
  Expect temps in the 70s, humidity in the low teens, and
  increasing west winds. Gusts of 50 to 60 mph are possible from
  Livingston and Nye, to Big Timber and Harlowton, with gusts of 30
  to 50 mph further east. A strong cold front will bring a shift
  to gusty northwest winds by Wednesday evening. Some snow showers
  are expected late Wednesday night into early Thursday, with minor
  accumulations possible, mainly along the southern foothills.

* ADDITIONAL HAZARD CONCERNS...Travel will be impacted by gusty
  crosswinds Wednesday into Wednesday night. Some slick roads are
  possible along the foothills Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Oct 24, 10:14 AM MDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1014 AM MDT TUE OCT 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
10/24/2017  M55.00  MPH      SWEET GRASS        MT   AWOS

&&

TWH

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:46 AM MDTWind AdvisoryBYZPark, Stillwater, Sweet Grass42 hr
Oct 24, 3:01 PM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 9 more36 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.